Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Duluth, MN

April 18, 2004Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 4:43 AM CDT for Sawyer County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 4:43 AM CDT (09:43 UTC)
Expired
Apr 18, 2004, 5:15 AM CDT
In force
32 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 113 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS53 KDLH 180943
SVRDLH
WIC113-181015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
443 AM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN

* UNTIL 515 AM CDT

* AT 443 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF HAYWARD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYWARD AROUND 450 AM CDT...
  LITTLE ROUND LAKE AROUND 500 AM CDT...
  CHIEF LAKE AROUND 505 AM CDT...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH IN
DIAMETER...MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET
INTO A DEPRESSION LIKE A RAVINE OR DITCH.

LAT...LON 4605 9152 4587 9154 4591 9112 4613 9119

$$
CLC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 18, 3:30 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SUN APR 18 2004

.DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACE A RIDGE AXIS OVER THE
EASTERN DAKOTAS. CYCLONIC FLOW FOUND ACROSS THE FA WITH SOME
SCATTERED -SHRA/SHSN OCCURRING. HAVE UPDATED THE GRIDS TO ACCOUNT
FOR THE PCPN. -SHSN ARE REDUCING VISIBILITIES BRIEFLY AND SOME
LIGHT ACCUMULATIONS ARE BEING FOUND IN GRASSY AREAS PER COOP
OBSERVER REPORTS. HAVE ALSO UPDATED THE WINDS...ESPECIALLY ALONG
THE NORTH SHORE...WHERE LOCAL TERRAIN AFFECTS WIND SPEEDS. REST OF
THE FORECAST IN GOOD SHAPE. UPDATED TEXT FORECAST FORTHCOMING.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, Apr 17, 8:39 AM CDT, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
839 AM CDT SAT APR 17 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
839 AM CDT SAT APR 17 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND TOMORROW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS
NORTHWEST WISCONSIN AND THERE IS A SLIGHT CHANCE THAT SOME MAY BE
SEVERE WITH HAIL GREATER THAN 3/4 INCH OR GUSTY WINDS GREATER
THAN 58 MPH...ESPECIALLY OVER PRICE COUNTY AND SOUTHERN PORTIONS OF
BURNETT...WASHBURN...AND SAWYER COUNTIES. NORTHEAST WINDS WILL
INCREASE LATE TONIGHT ON LAKE SUPERIOR. A SMALL CRAFT ADVISORY MAY
BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS SOUTH OF LINE FROM
GRAND MARAIS...THROUGH THE IRON RANGE...TO BRAINERD...AND ACROSS ALL
OF NORTHWEST WISCONSIN. THE GREATEST THREAT WITH THESE SEVERE
STORMS IS LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES
MAY DEVELOP ACROSS NORTHWEST WISCONSIN. BRISK NORTHEAST WINDS WILL
OCCUR OVER LAKE SUPERIOR SUNDAY AND SUNDAY NIGHT. A SMALL CRAFT
ADVISORY MAY BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND
TOMORROW.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

LJT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:11 AM CDTSevere Thunderstorm WarningDLHSawyer64 min
Apr 18, 3:37 AM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn53 min
Apr 18, 4:00 AM CDTSevere Thunderstorm WarningDLHBayfield30 min
Apr 18, 4:56 AM CDTSevere Thunderstorm WarningDLHDouglas, Washburn34 min
Apr 18, 5:20 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer55 min
Apr 18, 7:18 AM CDTSevere Thunderstorm WarningDLHBurnett27 min
Apr 18, 7:33 AM CDTSevere Thunderstorm WarningDLHWashburn27 min
Apr 18, 7:56 AM CDTSevere Thunderstorm WarningDLHSawyer34 min
Apr 18, 8:27 AM CDTSevere Thunderstorm WarningDLHAshland, Sawyer48 min
Apr 18, 9:10 AM CDTSevere Thunderstorm WarningDLHPrice35 min
Apr 18, 4:41 PM CDTTornado WarningDLHBurnett64 min
Apr 18, 5:13 PM CDTSevere Thunderstorm WarningDLHDouglas32 min
Apr 18, 5:23 PM CDTTornado WarningDLHWashburn67 min
Apr 18, 5:54 PM CDTTornado WarningDLHSawyer66 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningDLHAshland43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.